Alert archive / Kansas / High Wind Warnings in 2019

High Wind Warning 3, NWS Topeka, KS

November 26, 20199 counties in Kansas

NWS Topeka, KS issued this high wind warning at Nov 26, 2019, 12:41 PM CST for 9 counties in Kansas. It took effect at Nov 27, 2019, 12:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 12:41 PM CST (18:41 UTC)
In effect from
Nov 27, 2019, 12:00 AM CST
Expired
Nov 27, 2019, 2:44 AM CST
In force
3 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS73 KTOP 261841
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1241 PM CST Tue Nov 26 2019

KSZ026-038>040-054>056-058-059-271100-
/O.NEW.KTOP.HW.W.0003.191127T0600Z-191127T1200Z/
/O.EXT.KTOP.WI.Y.0012.191127T0300Z-191127T0600Z/
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
1241 PM CST Tue Nov 26 2019

...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
CST TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
WEDNESDAY...

The National Weather Service in Topeka has issued a High Wind
Warning, which is in effect from midnight tonight to 6 AM CST
Wednesday. 

* TIMING...Beginning at 9 PM for the Advisory, and at 12 AM for 
  the Warning.

* Winds...Northwest winds sustained between 30 and 40 mph with 
  gusts up to 60 mph possible. 

* IMPACTS...Damaging winds may blow down branches and trees. If
  possible, remain in the lower levels of your home, and avoid
  windows. Use caution if you must drive. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ008>012-020>024-034>037-271100-
/O.EXT.KTOP.WI.Y.0012.191127T0300Z-191127T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
1241 PM CST Tue Nov 26 2019

...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
WEDNESDAY...

* WINDS...Northwest winds sustained between 30 and 35 mph with
  gusts up to 50 mph possible. 

* IMPACTS...Unsecured objects are likely to get blown around. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
1 follow-up statement
315 
WWUS73 KTOP 270844
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
244 AM CST Wed Nov 27 2019

KSZ026-038>040-054>056-058-059-270945-
/O.CAN.KTOP.HW.W.0003.000000T0000Z-191127T1200Z/
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
244 AM CST Wed Nov 27 2019

...HIGH WIND WARNING IS CANCELLED...

The threat for severe winds has diminished and therefore the
warning is cancelled. Northwest winds will still gust between 30
and 40 mph through the morning.

$$

KSZ008>012-020>024-034>037-270945-
/O.CAN.KTOP.WI.Y.0012.000000T0000Z-191127T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
244 AM CST Wed Nov 27 2019

...WIND ADVISORY IS CANCELLED...

The threat for advisory level winds has diminished and therefore 
the warning is cancelled. Northwest winds will still gust between 
30 and 40 mph through the morning..

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Nov 26, 11:40 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 26, 11:40 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
1140 AM CST Tue Nov 26 2019

.MESOSCALE DISCUSSION...
Issued at 1140 AM CST Tue Nov 26 2019

A short window for potential severe weather remains possible late
this afternoon through this evening as stratus clears out ahead of
surging dryline. Moisture is quickly advecting northward along
the KS/MO border, evident in the 6 degree/hour surface dewpoint
increase at Ottawa over the last hour, and will combine with a few
hours of sunlight late this afternoon to result in a few hundred
J/kg of SBCAPE in a narrow corridor along and just west of the
Missouri border. Stratus will be more persistent north of I-70,
and will limit heating, putting the northward extent of any
instability around Topeka/Lawrence. Deep layer shear values will
sharply increase to 80 to 100 kts this afternoon and evening as
the stacked upper low approaches, leaving some question of how
much shear is *too* much for this marginal SBCAPE. Storms will be
low-topped and fast moving, resulting in mainly a severe wind risk
for any robust storms that develop. While helicity and 0-1 km
shear will be enhanced near the surface low, it appears that area
may be too shrouded in cloud cover to support deep convective
initiation -- the more likely area for CI will be farther to the
south along the dryline, where the tornado risk would be lower
without the enhancement in low-level directional shear near the
surface low. The window for severe weather will be limited
temporally both by the period of time between SBCAPE development
and the passage of the dryline, and by the period of time any
updraft can remain sustained before getting shredded apart by very
strong winds aloft.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 432 AM CST Tue Nov 26 2019

An active day is expected today as a strengthening storm system moves
right over northeast Kansas. Drizzle and light snow will initially
be possible this morning, mainly over north central and far northern
Kansas. As the system deepens and moves closer to the area, winds
will increase making for a breezy day. A widespread batch of snow
is likely to the north of the area in Nebraska, with rain the
most likely precip type across northern Kansas during the day.
POPS are highest right along the KS/NE border where the atmosphere
will be more saturated. Drier air aloft could combat higher precip
totals elsewhere across the forecast area. The strong surface low
is expected to move right over northeastern Kansas late this
afternoon. High resolution models are showing a few brief storms
developing in the strong forcing region of the system with some
weak instability and impressive shear values. If a few storms get
going, there will be possibility of damaging wind. Additionally,
given the shear parameters in place, an isolated tornado cannot be
completely ruled out, but chances are low.

On the flip side, models are hinting at a thin band of very dry air
wrapping into the front of the surface low this afternoon, along
and near the Kansas Turnpike. Low relative humidities combined
with gusty winds and dry fuels will increase fire weather concerns
this afternoon in those locations. As the system begins to depart
this evening, wrap around snow and a light wintry mix will be
possible into the overnight hours in north central and northern
Kansas. Accumulations of up to one inch of snow will be possible,
and a few slick spots could occur. West and northwest winds will
also increase as the low moves into Iowa. Sustained winds of 25 to
35 mph with gusts to 45 mph are looking likely. Thus, we have
issued a Wind Advisory from 9 PM until 3 AM tonight. Winds will
begin to relax tomorrow morning as higher pressure moves into the
region.

.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CST Tue Nov 26 2019

A short break in active weather will occur on Wednesday before
another system impacts the area on our holiday. A batch of moisture
associated with a weakening system from the Pacific still looks to
move over the region on Thursday. PVA could provide enough lifting
for another round of precipitation. The temperature profile through
the duration of the event indicates the possibility of a mix of
precip types. Initially, snow is looking likely early in the day.
Above freezing surface temperatures should limit impacts during
the midday hours and a switch to mainly rain is expected. A switch
back to wintry precip will again be possible during the evening.
At this time, it is looking like a few inches of snow could
accumulate in central portions of Kansas.

Temperatures could then actually warm a bit overnight into Friday
as WAA increases ahead of another strengthening surface low
northwest of the area. Rain and thunderstorms are possible for the
end the week, and we will have to keep an eye on the possibility
of a few severe storms at this timeframe as well. Friday's system
will slowly depart the area, but its influence might still be felt
through much of the weekend. Thus, have maintained slight POPS
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CST Tue Nov 26 2019

MVFR stratus will eventually push out of the KTOP/KFOE areas this
afternoon, then will return as a second batch of stratus wraps in
from the west. KMHK is unlikely to clear out and may even drop to
IFR for a period this evening, and could be accompanied by a few
light snow showers, although neither snow accumulations nor
visibility restrictions are expected. Winds will remain out of the
east northeast through this evening then will sharply increase out
of the west northwest this evening, gusting up to 35-40 kts
overnight. Gusts should gradually drop off after sunrise
Wednesday, but sustained winds will likely linger in the 12-15 kts
range out of the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to 3 AM CST Wednesday for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

MESOSCALE...Laflin
SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Laflin
Hazardous weather outlook, Nov 26, 3:39 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 AM CST Tue Nov 26 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-270945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 AM CST Tue Nov 26 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A few thunderstorms will be possible this afternoon in northeast
Kansas. Damaging wind gusts and a brief isolated tornado will be
possible with any storm that develops.

Light, accumulating snowfall is expected in north central portions
of Kansas this evening and tonight. Up to one inch of snow will be
possible.

West to northwest winds sustained from 25 to 35 mph, with gusts
near 45 mph are also expected across the entire area overnight.

Elevated fire danger is also expected late this afternoon and this
evening in central and east central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow and a wintry mix is possible across the entire
area during much of Thanksgiving Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:25 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more23 hr
Nov 26, 4:49 PM CSTSpecial Weather StatementTOPGeary41 min
Nov 26, 5:19 PM CSTSpecial Weather StatementTOPRiley26 min

Nearby

High Wind Warnings in Kansas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.